Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

High GGT, bilirubin, and lipase level. Negative for hepatitis. Other causes?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 1962
Answered : 693 Questions
Question
My ast level is 3524, but I tested negative for hepatitis. My GGT also elevated (550), bilirubin slightly elevated as well as lipase. If not Hepatitis, what other causes are there? YYYY@YYYY
Posted Sat, 15 Sep 2012 in Liver and Gall Bladder
 
 
Answered by Dr. Charles S Narasi 3 hours later
Hello, XXXXXXX
I am really concerned about the liver tests. I am glad that you
don't have Hepatitis-C or B.Elevation of lipase is bothersome.
This points to some problem with the pancreas. Drugs that
you are on can cause liver tests to be abnormal but in my
practice/ I had not seen lipase elevation. I am not sure if you
are experiencing any abdominal pain or any other symptoms.
If you have not had a sonogram of the upper abdomen
including the gallbladder, I would recommend that.
You might even need a biopsy of the liver so long as your
coagulation studies are O.K. This can be performed very
safely by a radiologist or a gastroenterologist. This will
give us a lot more information on what is going on.
Wish you good health.
Above answer was peer-reviewed by
 
Follow-up: High GGT, bilirubin, and lipase level. Negative for hepatitis. Other causes? 15 hours later
Thank you Dr. Still waiting for results of follow up blood tests and abdominal u/s. in the interim, can you tell me the beginning signs of pancreatic cancer please?

Thank you.
 
 
Answered by Dr. Charles S Narasi 4 hours later
Helllo, XXXXXXX
I am glad that you are getting additional blood
tests and sonogram.
As for your specific question about pancreatic cancer,
the answers are not simple. This is one of those types
of cancers which are notoriously difficult to detect mainly
because where the organ is located. Even with all the
advances in technology such as high resoulution CT,
MRI, now being able to take sample tissue from a
suspicious area through an endoscope, still, by the time
it is diagnosed, most of the time it is inoperable.
Some of the warning signs that I can tell you are:
-Sudden onset of diabetes.
-Weight loss and loss of appetite (Unexplained)
-Knawing backache.
-Yellow jaundice
-Itching of the skin and rashes etc.
I would not jump into any conclusion till all the steps
are taken.
Wish you good XXXXXXX
Above answer was peer-reviewed by
 
Follow-up: High GGT, bilirubin, and lipase level. Negative for hepatitis. Other causes? 1 hour later
Thank you. What would lab results look like and what type would be ordered?
Additionally, could the knowing backache be on one side only? Thank you?
Follow-up: High GGT, bilirubin, and lipase level. Negative for hepatitis. Other causes? 21 minutes later
 
 
Answered by Dr. Charles S Narasi 3 hours later
Hello,Annfeldkircher,
The liver tests could be abnormal. Blood sugar will be high.Thrn there is a
bood test as a cancer marker for pancreatic cancer, called CA19-9 and if
this is high then we have to think about cancer.
Backache is mostly in the middle around the navel area. Pain is worse
when a person is flat and gets better leaning forward due to pressure
on the pancreas and nerve endings.
Wish you well.
Above answer was peer-reviewed by
 
Follow-up: High GGT, bilirubin, and lipase level. Negative for hepatitis. Other causes? 46 hours later
I believe what I have is cytolytic hepatitis due to the number of medications I am on. Of course, I'm not a Dr. But I will find out. If this is the case, what is the best course of treatment? Is there treatment? How long before its gone?

Thank you for your response.
AAAAA


Follow-up: High GGT, bilirubin, and lipase level. Negative for hepatitis. Other causes? 5 minutes later
One more thing, would cytolytic hep give me the lab results we discussed?
 
 
Answered by Dr. Charles S Narasi 1 hour later
Hello,XXXXXXX
The big term cytolytic hepatitis only means drug induced liver
damage.Esppeciall if you are on multiple drugs, it is a matter of
discontinuing the major culprit and work from there.
The enzyme levels that are more meaningful are the ALT levels,
not so much the AST levels. If all the drugs have been stopped
and there is progression, only option is liver transplantation.
Wish you well.
Above answer was peer-reviewed by
 
Follow-up: High GGT, bilirubin, and lipase level. Negative for hepatitis. Other causes? 2 hours later
Thank you Dr. Narasi. The drugs I am taking are Wellbutrin (400 mg) Effexor (450 mg) Clonazepan (Clonopin) (.5 mgs up to five per evening), as well as omneprazole for my stomach and I was taking Tylenol with aspirin daily for headaches. All of these meds were prescribed by my physician for anxiety and depression. I obtained a second opinion and was told that the dosages were too high, and the Dr. Giving me the second opinion indicated that she would never prescribe bupropion and venlafaxine together. What are your thoughts? Could taking these cause cytolytic hepatitis?
Follow-up: High GGT, bilirubin, and lipase level. Negative for hepatitis. Other causes? 4 minutes later
In addition, you did not answer my question regarding treatment for cystolic hep? Is there treatment or was your statement regarding discontinuance of the major culprit the answer?

Appreciate your advice tremendously.
XXXXXXX
 
 
Answered by Dr. Charles S Narasi 9 hours later
Hello, XXXXXXX
I cannot comment on the individual drugs that you were
taking. As you are well aware, any drug can have some form of
adverse effect in some. It is very hard to predict what effect
a specific drug may have in a given individual. Tylenol toxicity
is more common in children or it used to be. Adults can have
liver toxicity as well if taken in excess amounts, like more than
12 tablets daily. If you add alcohol to this liver damage can
be significant.
There are medications to treat acute toxicity to Tylenol and
this can prevent the damage.
However , once the damage is done by other drugs, the
only option would be liver transplantation, if there is
progression to liver failure.
There is no medical treatment effective at this stage.
Wish you well.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor